Open Access
June 2018 A spatially varying stochastic differential equation model for animal movement
James C. Russell, Ephraim M. Hanks, Murali Haran, David Hughes
Ann. Appl. Stat. 12(2): 1312-1331 (June 2018). DOI: 10.1214/17-AOAS1113


Animal movement exhibits complex behavior which can be influenced by unobserved environmental conditions. We propose a model which allows for a spatially varying movement rate and spatially varying drift through a semiparametric potential surface and a separate motility surface. These surfaces are embedded in a stochastic differential equation framework which allows for complex animal movement patterns in space. The resulting model is used to analyze the spatially varying behavior of ants to provide insight into the spatial structure of ant movement in the nest.


Download Citation

James C. Russell. Ephraim M. Hanks. Murali Haran. David Hughes. "A spatially varying stochastic differential equation model for animal movement." Ann. Appl. Stat. 12 (2) 1312 - 1331, June 2018.


Received: 1 May 2016; Revised: 1 September 2017; Published: June 2018
First available in Project Euclid: 28 July 2018

zbMATH: 06980495
MathSciNet: MR3834305
Digital Object Identifier: 10.1214/17-AOAS1113

Keywords: animal movement , Camponotus pennsylvanicus , potential surface , Stochastic differential equations

Rights: Copyright © 2018 Institute of Mathematical Statistics

Vol.12 • No. 2 • June 2018
Back to Top